Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 255, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2009, 2:29 AM MDT for Perkins County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 2:29 AM MDT (08:29 UTC)
- Expired
- Jul 16, 2009, 3:15 AM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Perkins County, NE
The radar
The North Platte radar (KLNX), 141 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:05 AM MDT | HAIL 1 | 3 S Elsie, NE | QUARTER SIZE HAIL REPORTED BY THE PERKINS COUNTY SHERIFF/S OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 160829 SVRLBF NEC135-160915- /O.NEW.KLBF.SV.W.0255.090716T0829Z-090716T0915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 229 AM MDT THU JUL 16 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 315 AM MDT * AT 226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MADRID...OR 6 MILES EAST OF GRANT...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MADRID BY 235 AM MDT... ELSIE BY 255 AM MDT... GRAINTON BY 305 AM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4097 10126 4071 10125 4072 10169 4094 10169 TIME...MOT...LOC 0829Z 272DEG 21KT 4082 10159 $$ 13
1 follow-up statement
000 WWUS53 KLBF 160838 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 AM MDT THU JUL 16 2009 NEC135-160915- /O.CON.KLBF.SV.W.0255.000000T0000Z-090716T0915Z/ PERKINS NE- 238 AM MDT THU JUL 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM MDT FOR EASTERN PERKINS COUNTY... AT 237 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR MADRID...OR 8 MILES EAST OF GRANT...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MADRID BY 245 AM MDT... ELSIE AND GRAINTON BY 315 AM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4097 10126 4071 10125 4072 10169 4094 10169 TIME...MOT...LOC 0838Z 268DEG 13KT 4083 10157 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 AM MDT, 9 minutes earlier.
Area forecast discussion, Jul 16, 2:20 AM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 AM CDT THU JUL 16 2009 .DISCUSSION... CONVECTION BLOSSOMING THIS MORNING ACROSS SOUTHWEST NEB...NOT EXACTLY WHERE ANY GUIDANCE SHOWING IT BUT WATER VAPOR AND SPECIFICALLY UPSTREAM PROFILERS HINT AT WEAK DISTURBANCE DROPPING THROUGH WY/CO ROCKIES. A FEW STORMS SHOWING SOME INITIATIVE AND COULD BE PUTIING DOWN 3/4 INCH HAIL. MUCAPE AND DECENT SHEAR MOST FAVORABLE ACROSS W.NEB WHERE ASCENT IS BEING AIDED BY LLVL JET WHICH SHOULD VEER THROUGH NEXT FEW HOURS AND SPREAD CONVECTION INTO CENTRAL NEB. FARTHER NORTH LAST FEW DAYS OF GUIDANCE COMING TO FRUITION WITH FAIRLY STRONG LINE OF CONVECTION FROM FAR NORTHEAST CWA INTO BLACK HILLS IS TRENDING ESE. BUFKIT CONTINUES TO HINT AT SUPERCELL POSSIBILITIES AND FEW STORMS ACROSS SDAKT INTENSIFYING AS THEY DROP SOUTHWARD AS WELL. HAVE PLACED HIGHEST POPS IN EASTERN HALF OF CWA FOR THIS MORNING. PCPN/CLOUDS SHOULD HAMPER TEMPS TODAY AND KEPT TREND OF COOLER TEMPS IN EASTERN CWA. WITH HIGH BUILDING IN ACROSS UPPER MS VALLEY INCREASING UPSLOPE INTO HIGHER TERRAIN TO WEST EXPECT BEST CHANCES THROUGH EVENING WILL BE WEST OF CWA AND MOST LIKELY WILL NOT SURVIVE PAST SUNSET WITH NOT LLVL JET SUPPORT. NAM STILL HINTING AT POSSIBILITY OF EARLY MORNING CONVECTION IN FAR WEST WITH UPPER JET MAXIMA MOVING THROUGH NW FLOW AND WEAK WAVE INTERACTION WITH BOUNDARY ALONG HIGH PLAINS. HAVE PUT 14 POPS IN FOR NOW WITH CONFIDENCE STILL NOT HIGH ENOUGH THIS WILL BE IN LBF CWA. BETTER CHANCES LOOK TO BE FRIDAY AFTERNOON EVENING IN THE WEST WHEN STRONGER JET ROTATES THROUGH AGAIN AND THETA E RIDGE ALONG HIGH PLAINS LIGHTS UP. HAVE INCREASED POPS ATTM IN THE SOUTHWEST AND SHEAR IS DECENT ENOUGH THAT ROTATING STORMS COULD DEVELOP. COOL CONDITIONS LOOK TO PERSIST IN THIS PATTERN UNTIL MONDAY WHEN NEXT STRONG NORTHERN STREAM SYSTEM DROPS INTO CANDIAN PRAIRIES AND SQUEEZES UPPER RIDGE ACROSS PLAINS AGAINST GREAT LAKES LOW. INSTABILITY WILL PUSH OFF HIGHER TERRAIN INTO CENTRAL NEBRAKA FOR BETTER PCPN CHANCES INTO EARLY NEXT WEEK. && .AVIATION... SCATTERED TSTMS ONGOING ACROSS SWRN NEBR. A BRIEF TSTM MAY AFFECT KLBF IN THE NEXT FEW HOURS...WITH THE POTENTIAL PERSISTING INTO THIS AFTERNOON. MAY NEED TO UPDATE KLBF TAF AND WILL MONITOR. SCATTERED TSTMS ACROSS SRN SD MAY DROP INTO KVTN AFT 10Z. CURRENT TAF HAS TEMPO FROM 11-13Z FOR THIS. PREVAILING WINDS FOR BOTH TAF SITES SHOULD BE NORTHEAST AOB 10KTS...ALTHOUGH VARIABLE...ESPECIALLY NEAR TSRA. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && 13/KAR
Hazardous weather outlook, Jul 15, 2:20 PM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT WED JUL 15 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-161000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 320 PM CDT WED JUL 15 2009 /220 PM MDT WED JUL 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE WEST THIS EVENING...THEN A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT OVERNIGHT ACROSS CENTRAL NEBRASKA. TONIGHT AS THE LOW LEVEL JET INCREASES AS A WEAK COLD FRONT DROPS SOUTHEAST INTO NORTH CENTRAL NEBRASKA...WHERE SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED. A FEW OF THE STRONGER STORMS MAY CONTAIN BRIEF HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO LINGER THURSDAY AS THE COLD FRONT ADVANCES INTO KANSAS. THUNDERSTORM CHANCES WILL AGAIN INCREASE SUNDAY THROUGH TUESDAY AS SOUTHERLY WINDS TRANSPORT MOISTURE FROM THE GULF OF MEXICO INTO THE OUTLOOK AREA. STRONG AFTERNOON HEATING WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF WYOMING AND SOUTHWEST SOUTH DAKOTA WHICH WILL BE FAVORED TO TRACK SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA MAINLY DURING THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:24 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 51 min |
| Jul 16, 2:49 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 41 min |
| Jul 16, 2:55 AM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 65 min |
| Jul 16, 3:10 AM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 65 min |
| Jul 16, 3:39 AM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 21 min |
| Jul 16, 3:46 AM MDT | Areal Flood Advisory | LBF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.